Alert archive / Utah / Wind Advisories in 2017

Wind Advisory 24, NWS Salt Lake City, UT

November 16, 2017

NWS Salt Lake City, UT issued this wind advisory at Nov 16, 2017, 2:41 PM MST. It took effect at Nov 17, 2017, 9:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2017, 2:41 PM MST (21:41 UTC)
In effect from
Nov 17, 2017, 9:00 AM MST
Expired
Nov 17, 2017, 8:41 PM MST
In force
12 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

692 
WWUS75 KSLC 162141
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
241 PM MST Thu Nov 16 2017


UTZ013-020-021-170500-
/O.NEW.KSLC.WI.Y.0024.171117T1600Z-171118T0400Z/
San Rafael Swell-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Hanksville, Kanab, 
Escalante, and Bullfrog
241 PM MST Thu Nov 16 2017

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MST FRIDAY...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect from 9 AM to 9 PM MST Friday.

* AFFECTED AREA...The Glen Canyon and Lake Powell Recreation area,
  the San Rafael Swell and the South Central Valleys of Utah.

* WINDS...Southwest winds of 15 to 25 mph Friday morning,
  increasing to 20 to 30 mph with gusts approaching 50 mph  
  Friday afternoon. Winds will shift to the north and remain 
  strong early Friday evening. 

* TIMING...An approaching cold front will generate gusty 
  southwest winds beginning early Friday morning. Winds will 
  continue to strengthen during the morning, then reach their peak
  Friday afternoon. The cold front will pass through the area 
  during the late afternoon and early evening hours, with gusty 
  north winds for a couple of hours behind the cold front. 

* IMPACTS...Hazardous boating conditions will develop on Lake
  Powell, with the worst conditions along open water and through
  narrow canyons. Travel, especially for high profile and light
  weight vehicles, will become difficult due to the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ003-015-016-170500-
/O.CON.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/
Salt Lake and Tooele Valleys-West Central Utah-Southwest Utah-
Including the cities of Salt Lake City, Tooele, Delta, Fillmore, 
Beaver, Cedar City, and Milford
241 PM MST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

* AFFECTED AREA...The Salt Lake and Tooele valleys, the West
  Central and Southwest valleys of Utah.

* WINDS...South winds 20 to 30 mph with gusts in the 40 to 50 mph
  range.

* TIMING...Strong south winds will continue late this afternoon
  through mid-evening. Winds will gradually taper off late this
  evening, though remain gusty throughout the overnight hours. 

* IMPACTS...Strong and gusty cross winds are expected along all 
  east-west oriented roadways, with gusty and erratic conditions 
  expected along I-15 in central and southwest Utah. Travel will 
  be especially hazardous for high profile and light vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
597 
WWUS75 KSLC 170014
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
514 PM MST Thu Nov 16 2017

UTZ003-170115-
/O.CAN.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/
Salt Lake and Tooele Valleys-
Including the cities of Salt Lake City and Tooele
514 PM MST Thu Nov 16 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Salt Lake City has cancelled the
Wind Advisory for the Salt Lake and Tooele Valleys.

Winds have diminished below advisory levels in these areas as of
early this evening. However, gusty south winds are still expected
overnight.


$$

UTZ015-016-170500-
/O.CON.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, Beaver, Cedar City, 
and Milford
514 PM MST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

* AFFECTED AREA...West Central and Southwest valleys of Utah.

* WINDS...South winds 20 to 30 mph with gusts in the 40 to 50 
  mph range.

* TIMING...Strong south winds will continue through mid-evening. 
  Winds will gradually taper off late this evening, though remain 
  gusty throughout the overnight hours.

* IMPACTS...Strong and gusty cross winds are expected along all 
  east-west oriented roadways, with gusty and erratic conditions 
  expected along I-15 in central and southwest Utah. Travel will 
  be especially hazardous for high profile and light vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
r
A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

UTZ013-020-021-170815-
/O.CON.KSLC.WI.Y.0024.171117T1600Z-171118T0400Z/
San Rafael Swell-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Hanksville, Kanab, 
Escalante, and Bullfrog
514 PM MST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM MST FRIDAY...

* AFFECTED AREA...The Glen Canyon and Lake Powell Recreation 
  area, the San Rafael Swell and the South Central Valleys of 
  Utah.

* WINDS...Southwest winds of 15 to 25 mph Friday morning,
  increasing to 25 to 35 mph with gusts approaching 50 mph Friday
  afternoon. Winds will shift to the north and remain strong 
  early Friday evening.

* TIMING...An approaching cold front will generate gusty 
  southwest winds beginning early Friday morning. Winds will 
  continue to strengthen during the morning, then reach their 
  peak Friday afternoon. The cold front will pass through the 
  area during the late afternoon and early evening hours, with 
  gusty north winds for a couple of hours behind the cold front.

* IMPACTS...Hazardous boating conditions will develop on Lake 
  Powell, with the worst conditions along open water and through 
  narrow canyons. Travel, especially for high profile and light 
  weight vehicles, will become difficult due to the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
271 
WWUS75 KSLC 170406
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
906 PM MST Thu Nov 16 2017

UTZ015-016-170515-
/O.CAN.KSLC.WI.Y.0023.000000T0000Z-171117T0500Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, Beaver, Cedar City, 
and Milford
906 PM MST Thu Nov 16 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Salt Lake City has cancelled the
Wind Advisory for West Central and Southwest Utah. 

Winds have diminished below advisory levels in these areas as of 
mid evening. However, gusty south winds are still expected 
overnight. 

$$

UTZ013-020-021-171300-
/O.CON.KSLC.WI.Y.0024.171117T1600Z-171118T0400Z/
San Rafael Swell-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Hanksville, Kanab, 
Escalante, and Bullfrog
906 PM MST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM MST FRIDAY...

* AFFECTED AREA...The Glen Canyon and Lake Powell Recreation 
  area, the San Rafael Swell and the South Central Valleys of 
  Utah.

* WINDS...Southwest winds of 15 to 25 mph Friday morning, 
  increasing to 25 to 35 mph with gusts approaching 50 mph 
  Friday afternoon. Winds will shift to the north and remain 
  strong early Friday evening.

* TIMING...An approaching cold front will generate gusty 
  southwest winds beginning early Friday morning. Winds will 
  continue to strengthen during the morning, then reach their 
  peak Friday afternoon. The cold front will pass through the 
  area during the late afternoon and early evening hours, with 
  gusty north winds for a couple of hours behind the cold front.

* IMPACTS...Hazardous boating conditions will develop on Lake 
  Powell, with the worst conditions along open water and through 
  narrow canyons. Travel, especially for high profile and light 
  weight vehicles, will become difficult due to the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
127 
WWUS75 KSLC 171032
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
332 AM MST Fri Nov 17 2017


UTZ013-020-021-172300-
/O.CON.KSLC.WI.Y.0024.171117T1600Z-171118T0400Z/
San Rafael Swell-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Hanksville, Kanab, 
Escalante, and Bullfrog
332 AM MST Fri Nov 17 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MST THIS EVENING...

* AFFECTED AREA...The Glen Canyon and Lake Powell Recreation 
  area, the San Rafael Swell and the South Central Valleys of 
  Utah.

* WINDS...Southwest winds of 20 to 30 mph this morning, increasing
  to 25 to 35 mph with gusts approaching 50 mph this afternoon.
  Winds will shift to the north and remain strong early this 
  evening.

* TIMING...An approaching cold front will generate gusty southwest
  winds beginning this morning. Winds will continue to strengthen
  during the late morning, then reach their peak this afternoon. 
  The cold front will pass through the area during the late 
  afternoon and early evening hours, with gusty north winds for a 
  couple of hours behind the cold front.

* IMPACTS...Hazardous boating conditions will develop on Lake
  Powell, with the worst conditions over areas exposed to
  southwest winds. Travel, especially for high profile and light 
  weight vehicles, will become difficult due to the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
195 
WWUS75 KSLC 172230
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
330 PM MST Fri Nov 17 2017

UTZ013-020-021-180400-
/O.CON.KSLC.WI.Y.0024.000000T0000Z-171118T0400Z/
San Rafael Swell-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Hanksville, Kanab, 
Escalante, and Bullfrog
330 PM MST Fri Nov 17 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* AFFECTED AREA...The Glen Canyon and Lake Powell Recreation 
  area, the San Rafael Swell and the South Central Valleys of 
  Utah.

* WINDS...Southwest winds of 20 to 30 mph with gusts approaching
  50 mph. Winds will shift to the north and remain strong early
  this evening.

* TIMING...Locally strong and gusty southwest winds will continue
  through the rest of this afternoon ahead of a cold front. The
  cold front will cross the advisory area through early evening.
  Winds will shift to northerly and remain strong for a couple of
  hours behind the front.

* IMPACTS...Hazardous boating conditions are expected on Lake
  Powell. Travel, especially for high profile and light weight
  vehicles, will be difficult due to the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
525 
WWUS75 KSLC 180341
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
841 PM MST Fri Nov 17 2017

UTZ013-020-021-180445-
/O.CAN.KSLC.WI.Y.0024.000000T0000Z-171118T0400Z/
San Rafael Swell-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Hanksville, Kanab, 
Escalante, and Bullfrog
841 PM MST Fri Nov 17 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Salt Lake City has cancelled the
Wind Advisory for portions of southeastern Utah.

Winds have dropped below advisory levels across these areas. 
However, local gusty northerly winds will continue through much 
of the night. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 16, 10:30 AM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Nov 16, 10:30 AM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1030 AM MST Thu Nov 16 2017

.SYNOPSIS...Southwest flow will increase over the area today. A
cold storm system will cross the region tonight through Friday
with a return to mild weather into the weekend.

&&

.DISCUSSION...Gusty southerly winds continuing to increase this
morning across the western half of Utah, as well as eastern Nevada
and southern Idaho. Water vapor imagery has the Pacific NW cold
core trough continuing to dig and deepen as it carves into
northern California this morning. A nice stream of cold upper
level clouds are stretching from the southern Pacific into the
Sierras and through the Great Basin. With the amplifying trough
moving through the Great Basin today and building high pressure
off the Baja Peninsula, the surface pressure gradient is expected
to continue to tighten and winds will continue to howl across
western Utah. With increasing winds in the Tooele and Salt Lake
valleys expected, have opted to include these areas in the going
wind advisory through this evening.

With the winds picking up late last evening, the surface
temperatures have also warmed and kept mostly steady overnight,
with Salt Lake City remaining 61-62F since about 11 pm last night.
With the cloud cover today, not thinking temperatures will vary
much during the daytime.

A decent upper level moisture stream from central California into
northern Utah and southern Idaho is being somewhat shadowed by the
Sierras, with radar highlighting showers across far northern Utah
and southern Idaho this morning. As the upper level trough swings
farther east today, expecting the extent of showers to continue
dropping southward and moving south down the Wasatch Front this
evening. Made updates to the forecast to account for gusty winds
today, regarding the wind advisory in place. Previous discussion
describes the expected impacts and event for Friday very well.

.Previous Discussion (541 MST Thursday)... Things begin to get
more interesting overnight tonight and especially Friday. The
trough remains poised to translate ESE inland at that time,
coupled with a more favorable moisture advection trajectory as the
atmos river sags south towards the southern Sierra region. Less
lee-side blocking and deeper inland moisture penetration is
expected to eventually ensue late tonight/Friday (still not ideal
though).

Models largely agree now regarding timing of cold frontal passage
in the north Friday morning, with the front becoming increasingly
frontogenic midday Friday into the afternoon as the upper support
catches up the surface boundary in place across central/southwest
Utah. Expecting a period of widespread and locally significant
precip to develop along this boundary from the central Wasatch
Front south during that time (though areas across the east
downstream of the terrain should remain largely shadowed), with
embedded convection becoming likely due to rapid destabilization
below H5. Have upped water totals across many areas for these
areas this package due to the better forcing potential coincident
with the deep layer moisture in place. Snow levels will remain
quite high initially, then drop rapidly as the front arrives
(8kft+ on average through tonight, then to valley levels). This
said, not expecting much in the way of valley impacts as much of
the deep layer moisture will continue to reside on the warm side
of the trough.

Mtn advisories still look good (maybe a little overdone in the
far northern mtns), and expect focused accums to be in the
Central/Southern Wasatch and portions of the western Uintas.
Central/southern Wasatch valleys should see graupel showers in the
increasingly convective environment Friday afternoon, with the
central I-15 corridor likely seeing a brief but intense snap over
to snow during the afternoon. Will continue to have to monitor
potential of expanding winter advisories into the Wasatch Mtn
Valleys and the central I-15 corridor for Friday, but will leave
that to day shift after coordinating with partners as accums
should remain quite low due to a limited window of potential.
Intensities would be the primary factor.

A rapid building of heights remains forecast by Friday evening as
the trough axis slides east of the area. Expecting any and all
showery post frontal precip to end by midnight, with the last
holdovers tapering across the central/southern mtns. Much colder
temps are expected areawide for the weekend under clearing skies,
but the upper elevations will gradually warm Sunday within a
backing flow environment.

&&

.AVIATION...Breezy south winds with gusts to 35 mph will prevail at
the SLC terminal through today and into tonight. There is a 20
percent chance that winds could shift to NW this evening if a band
of rain sets up to the north of the terminal. Cigs will lower this
afternoon and evening near 6000 feet AGL with the onset of rain
showers this evening.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 10 PM MST this evening for UTZ003-015-016.

     Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Friday for UTZ007>009.

WY...None.
&&

Dewey/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Nov 16, 5:49 AM MST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
549 AM MST Thu Nov 16 2017

UTZ001>016-019>021-517-518-WYZ021-171400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
549 AM MST Thu Nov 16 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Locally strong and gusty southerly winds will develop across much
of the outlook area today with the strongest winds across the
central and southwestern Utah.

Mountain snowfall will begin to develop today through tonight for
the highest mountain areas of northern Utah, but snowlevels will
remain above 8000-9000 feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

This snowfall will expand across the northern and central outlook
area along and behind a cold front Friday. Locally strong
northwest winds and colder temperatures will follow the front on
Friday.

Snow levels could drop to the valley floors across the northern
outlook area Friday with the potential for some accumulation
across the far north as well as in the mountain valleys in the
northern and central portions of the outlook area.

Snow will turn showery Friday afternoon and end Friday evening.
Cold temperatures are expected across the outlook area Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 3:42 AM MSTWind AdvisorySLC17 hr

Nearby

Wind Advisories in Utah, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.